Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 71, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Sep 14, 2023, 5:34 PM MDT for Yuma County, Colorado. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2023, 5:34 PM MDT (23:34 UTC)
- Expired
- Sep 14, 2023, 7:00 PM MDT
- In force
- 86 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Yuma County, CO
The radar
The Goodland radar (KGLD), 125 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
193
WGUS53 KGLD 142334
FFWGLD
COC125-150300-
/O.NEW.KGLD.FF.W.0071.230914T2334Z-230915T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
534 PM MDT Thu Sep 14 2023
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Northwestern Yuma County in northeastern Colorado...
* Until 900 PM MDT.
* At 534 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Yuma and Eckley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4029 10279 4031 10233 4012 10233 4011 10279
4013 10279 4017 10279 4022 10279
FLASH FLOOD...RADAR INDICATED
$$
MRC2 follow-up statements
913
WGUS73 KGLD 150015
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
615 PM MDT Thu Sep 14 2023
COC125-150300-
/O.CON.KGLD.FF.W.0071.000000T0000Z-230915T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma CO-
615 PM MDT Thu Sep 14 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR NORTHWESTERN YUMA COUNTY...
At 615 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 1.5 inches of rain have
fallen. Additional rainfall amounts of 0.5 to 1 inch are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Yuma and Eckley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4029 10279 4031 10233 4012 10233 4011 10279
4013 10279 4017 10279 4022 10279
FLASH FLOOD...RADAR INDICATED
$$
JN905
WGUS73 KGLD 150100
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
700 PM MDT Thu Sep 14 2023
COC125-150110-
/O.CAN.KGLD.FF.W.0071.000000T0000Z-230915T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma CO-
700 PM MDT Thu Sep 14 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN YUMA COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4029 10279 4031 10233 4012 10233 4011 10279
4013 10279 4017 10279 4022 10279
$$
MRCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 4:42 PM MDT, 52 minutes earlier.
Area forecast discussion, Sep 14, 4:42 PM MDT, 52 minutes before
Area Forecast Discussion National Weather Service Goodland KS 442 PM MDT Thu Sep 14 2023 .SHORT TERM...(This evening through Friday) Issued at 146 PM MDT Thu Sep 14 2023 A mix of clouds and sunshine is present across the area this afternoon with temperatures in the 70s. A few weak echoes are showing up on radar over southeastern parts of the area, where some slight PoPs are included in the forecast for the next few hours. A shortwave trough and associated cold front will move through the area later this afternoon into the evening and overnight hours tonight. The front is currently situated through the Nebraska Panhandle. Expectations are for the front to enter the far northwestern part of the CWA by ~23-00Z before continuing south- southeastward through the area into the evening-overnight with showers/storms along with it. Severe weather is not anticipated; however, instances of locally heavy rainfall are possible, particularly across portions of northeast Colorado. Overnight lows are forecast in the low to middle 50s. Expect the front should be through the area by or shortly after sunrise Friday morning. Tomorrow, cloudy skies continue with lingering chances for showers and storms before tapering off north to south in the afternoon to evening. Temperatures are forecast to top out in the middle 60s to middle 70s. .LONG TERM...(Friday night through Thursday) Issued at 1244 PM MDT Thu Sep 14 2023 Friday Night... Threat for precipitation will rapidly decrease during the evening hours as progressive shortwave trough rapidly moves through the area and large scale subsidence overspreads region. Weather hazards will be minimal as any lingering instability will rapidly be used up leaving just a few showers during the period. Largest concern will be how cold it can get behind the system as skies clear after temperatures are held back by cloudy skies during the day. While do not think airmass will be dry enough to pose a frost/freeze risk, am leaning towards the cooler side of the guidance as conditions seem pretty optimal for the coolest night of the fall so far. Won't be shocked to see a few locations fall to around 40 degrees before sunrise. Otherwise the rest of the period will be dominated by building H5 ridge axis leading to dry and warming conditions, with highs in the upper 80s returning by the start of the week. Some potential exists for critical fire weather conditions during the afternoon especially on Monday and Tuesday and will need to keep an eye on wind forecast as it approaches. Ridge will begin to flatten and break down on Tuesday afternoon as models begin to diverge quite a bit with how pattern evolves after that. Not ready to buy into any one solution at this point, but think the general trend will be for slightly cooler temperatures and slightly higher than normal chances for precipitation for the middle of the week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 442 PM MDT Thu Sep 14 2023 For KGLD, VFR conditions through about 03z Friday, then lowering as cold front approaches with low ceilings and chances for rw/trw. 3-6sm in precipitation and ceilings ranging OVC007-025. Winds, southeast 10-20kts, veering west 5-10kts by 06z Friday, then north-northwest around 10kts from 11z onward. For KMCK, VFR conditions expected through about 13z Friday, then chances for rw/trw will increase. MVFR visibility and ceilings meandering from BKN010-025. By 21z, VFR. Winds, southeast around 10kts through 06z Friday, then light/variable. By 13z, north around 10kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...CC LONG TERM...JRM AVIATION...JN
Hazardous weather outlook, Sep 14, 11:50 AM MDT, 5 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1150 AM MDT Thu Sep 14 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151800- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1150 AM MDT Thu Sep 14 2023 /1250 PM CDT Thu Sep 14 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... A cold front will enter far northeast Colorado late this afternoon and begin to move through the area tonight. The best rain chances will be with the front. Severe storms are not expected at this time. However, locally heavy rainfall will be possible tonight in portions of northeast Colorado. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Showers and isolated thunderstorms continue on Friday as the front moves through the remainder of the area. No severe storms are anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Sep 14, 3:45 PM MDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
345 PM MDT Thu Sep 14 2023
COZ091-142215-
Kit Carson County CO-
345 PM MDT Thu Sep 14 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KIT CARSON COUNTY
THROUGH 415 PM MDT...
At 345 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Flagler, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Kit
Carson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3950 10316 3956 10290 3929 10290 3934 10316
TIME...MOT...LOC 2145Z 270DEG 11KT 3942 10305
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MRCSpecial weather statement, Sep 14, 4:15 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
415 PM MDT Thu Sep 14 2023
COZ090-142245-
Yuma County CO-
415 PM MDT Thu Sep 14 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN YUMA COUNTY THROUGH
445 PM MDT...
At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Eckley, or 19 miles south of Holyoke, moving east at
15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Yuma
County, including the following locations... Clarkville.
This includes Highway 385 between mile markers 262 and 270.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4044 10219 4012 10237 4022 10266 4044 10263
TIME...MOT...LOC 2215Z 276DEG 11KT 4032 10244
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MRCSpecial weather statement, Sep 14, 4:48 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
448 PM MDT Thu Sep 14 2023
COZ090-142315-
Yuma County CO-
448 PM MDT Thu Sep 14 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL YUMA COUNTY
THROUGH 515 PM MDT...
At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Eckley, or 14 miles northeast of Yuma, moving
southeast at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central Yuma
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4020 10261 4038 10254 4038 10229 4006 10242
TIME...MOT...LOC 2248Z 292DEG 11KT 4023 10249
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MRCThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 3:45 PM MDT | Special Weather Statement | GLD | Kit Carson | 30 min |
| Sep 14, 4:15 PM MDT | Special Weather Statement | GLD | Yuma | 30 min |
| Sep 14, 4:48 PM MDT | Special Weather Statement | GLD | Yuma | 27 min |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.